New Jersey, 2014

Lightning Strike in New Jersey, May 23, 2014

May 23, 2014 · NWS PHI · 1 event in 1 county or zone

A lightning strike from a thunderstorm caused a condominium fire in Mount Laurel Township (Burlington County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike from a thunderstorm caused a condominium fire in Mount Laurel Township (Burlington County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 7:30 PM EST, 0 minutes earlier.

Area forecast discussion, May 23, 7:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT FRI MAY 23 2014

.SYNOPSIS...
AN UPPER AIR DISTURBANCE WILL CROSS THE AREA THIS EVENING...FOLLOWED
BY ANOTHER ONE ON SATURDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA
SUNDAY AND MONDAY. A COLD FRONT...ASSOCIATED WITH LOW PRESSURE OVER
CANADA...WILL CROSS THE AREA TUESDAY INTO EARLY WEDNESDAY. MORE HIGH
PRESSURE WILL FOLLOW FOR LATER NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
730 PM UPDATE: MADE A MISTAKE CUTTING POPS VCNTY PHL THIS EVENING
AND HAVE ADDED SCT SHOWERS BACK IN TIL ABOUT 03Z DOWN HERE. FEW
25-30 KT GUSTS POSSIBLE EARLY THIS EVENING. ADDING THUNDER TO
CENTRAL AND S CENTRAL NJ IN 2 MIN AS LIGHTING DEVELOPS JUST E OF
PHL.

POPS DECREASE LATE NIGHT BUT WHETHER SKIES CLEAR ENOUGH FOR A GOOD
VIEWING OF WHATEVER OVERNIGHT METEOR SHOWERS IS UNCERTAIN.

NEAR TERM TEMPS ADJUSTED FOR SHOWERS BUT OTHERWISE CLOSE TO THE
330 PM OVERNIGHT LOWS.

FOG IS NOT FCST DUE TO SLIGHTLY INCREASING BL WINDS LATER ON BUT A
FEW PATCHES OF FOG MAY FORM WHERE IT RAINED AFTER 6 PM.

A DECK OF LOW CLOUDS MAY FORM TOWARD SUNRISE...ESPECIALLY COASTAL NJ.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SATURDAY WILL BE RELATIVELY SIMILAR TO FRIDAY IN THAT ANOTHER
MID-LEVEL DISTURBANCE/SHORTWAVE IS FORECAST TO PASS NEAR/OVER OUR
REGION DURING THE AFTERNOON TO EVENING HOURS. THIS WILL MEAN MORE
INSTABILITY-TYPE SHOWERS AND ISOLATED TSTORMS. THE BEST OPPORTUNITY
WILL LIKELY BE FOR OUR NORTHERN ZONES AGAIN, AND SOME HIGH CHANCE
POPS ARE IN PLACE THERE. OTHERWISE, WINDS DURING THE DAYTIME
SATURDAY WILL BECOME MORE NORTHERLY, RANGING MOSTLY BETWEEN 10 TO
15MPH. MAXIMUM TEMPERATURES WERE MOSTLY A BLEND OF MET/MAV GUIDANCE
WITH A FEW ADJUSTMENTS, AND HIGHS SHOULD RANGE FROM THE UPPER 60S
ACROSS THE FAR NORTH AND ALONG THE COAST TO THE LOW/MID 70S
ELSEWHERE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UPPER TROUGH TO THE EAST AND SFC HIGH PRESSURE STILL RATHER FAR
TO THE WEST WILL KEEP SOME UNSETTLED CONDITIONS ACROSS THE AREA
SATURDAY EVENING...BEFORE DRIER AND COOLER AIR BECOMES ESTABLISHED
ACROSS THE AREA. SLGT CHC POPS FOR AN EVENING SHOWER SAT WILL BE
LEFT IN FOR NOW. LOW TEMPERATURES SAT NIGHT WILL BE IN THE LOW TO
MID 50S IN MOST AREAS.

SUNDAY THROUGH MONDAY NIGHT WILL FEATURE FAIR WEATHER ACROSS THE
MIDDLE ATLANTIC REGION. HIGH PRESSURE WILL CREST OVER THE AREA SUN
NIGHT AND THE LATER PART OF THE HOLIDAY WEEKEND WILL HAVE
SUMMER-LIKE TEMPERATURES AND GOOD WEATHER FOR OUTDOOR ACTIVITIES.
HIGHS ON SUN WILL BE IN THE UPPER 70S TO LOW 80S (NEAR NORMAL) AND
READINGS WILL CLIMB INTO THE LOW/MID 80S FOR MONDAY (ABOVE NORMAL).
HIGHS WILL BE SOME 5 TO 10 DEGREES COOLER ALONG THE SHORE.

LOW PRESSURE WILL MOVE ACROSS SOUTHERN CANADA MONDAY THROUGH TUESDAY
WHILE DEEPENING. AN ASSOCIATED COLD FRONT WILL DROP ACROSS THE AREA
TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BRING SCT TSTMS TO THE
AREA. DEPENDING HOW FAST THE FRONT MOVES THROUGH AND THE EXTENT OF
CLOUD COVER...HIGHS ON TUE WILL REACH THE UPPER 70S NORTH AND LOW
80S SOUTH.

HIGH PRESSURE WILL DROP IN BEHIND THE FRONT AND PROVIDE FAIR WEATHER
FOR THE MIDDLE AND LATE PARTS OF NEXT WEEK. EXCEPT FOR THE
POSSIBILITY OF A BRIEF SHOWER EARLY WED...DRY WEATHER WILL ROUND OUT
THE PERIOD. TEMPERATURES WED/THU WILL BE A LITTLE BELOW NORMAL,
MODERATING BACK TO NEAR NORMAL BY FRI.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR SCT-BKN AOA 4000 FT. SCT MVFR CONDS AND NORTH GUST
25 KT IN EVENING SCT SHOWERS AND ISOLATED TSTMS MAINLY KTTN AND
KABE AREA WITH SCT SHOWERS AS FAR SOUTH AS PHL TIL 03Z. SMALL CHANCE
OF SMALL HAIL UP NORTH. NW TO N WIND G 15KT IN NON SHOWER AREA.

SATURDAY...MAINLY VFR CONDITIONS ARE EXPECTED, WITH WINDS BECOMING
MORE NORTHERLY AND SPEEDS CONTINUING AROUND 10 KNOTS. THERE IS
AGAIN THE POSSIBILITY OF ISOLATED SHWR/TSTORMS, ESPECIALLY INTO
THE AFTN/EVE, BUT CONFIDENCE WAS NOT HIGH ENOUGH AT THIS TIME TO
INCLUDE IN THE TAFS.

OUTLOOK...
SAT NIGHT THRU MON NIGHT...VFR. PATCHY MORNING FOG POSSIBLE.
TUE THRU WED...MOSTLY VFR. SCT TSTMS POSSIBLE WITH LOWER CONDITIONS.

&&

.MARINE...
TONIGHT...SUB-SCA CONDITIONS ARE EXPECTED. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE, ESPECIALLY FOR THE NORTHERN
WATERS INTO EARLY THIS EVENING. BRIEFLY HIGHER WINDS AND REDUCED
VISIBILITIES ARE POSSIBLE IN ANY SHWR/TSTORM ACTIVITY. WIND AT 730
PM WAS STILL LIGHT ONSHORE ALONG MUCH OF THE NJ COAST BUT THAT SHOULD
BECOME NORTHWEST LATER THIS EVENING.

SATURDAY...CONTINUED SUB-SCA CONDITIONS; ALTHOUGH, A FEW WIND GUSTS
TO AROUND 20 KNOTS ARE POSSIBLE, MAINLY FOR THE COASTAL WATERS AND
SOUTHERN DELAWARE BAY. SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE
SATURDAY AFTERNOON/EVENING.

OUTLOOK...
A PROLONGED PERIOD OF SUB-SCA CONDITIONS EXPECTED ON THE WATERS.
SCT TSTMS MAY CREATE LOCALIZED ENHANCED WINDS/SEAS TUE AND TUE
NIGHT.

&&

.CLIMATE...
A PUBLIC NARRATIVE STATEMENT (PNS) WAS ISSUED EARLIER GIVING
DETAILS OF YESTERDAYS TORNADO OCCURRENCE IN DELAWARE. WE HAVE
RESEARCHED CLIMATOLOGICAL INFO ON TORNADOES IN DELAWARE AND CAME
UP WITH THE FOLLOWING STATISTICS.

A REVIEW OF THE NATIONAL CLIMATIC DATABASE BACK TO 1950 FOR THE
STATE OF DELAWARE REVEALS THAT THERE HAVE BEEN 48 DAYS OF TORNADO
OCCURRENCES (64 YEARS INTO 2014). ONLY 2 DEATHS HAVE OCCURRED AND
THOSE WERE ON JULY 21 1983. THERE HAVE BEEN 74 INJURIES.

OF THOSE 48 TORNADO DAYS IN 64 YEARS...ONLY 12 OF THOSE DAYS HAD
RECORDED INJURIES.

THERE HAS BEEN 1 TORNADO PER YEAR THE LAST 4 YEARS.
YESTERDAYS MARYDEL. (EF1)

LAST YEAR COOCH IN NEW CASTLE COUNTY ON JUNE 10  EF0
IN 2012 WYOMING IN KENT COUNTY ON SEPTEMBER 3    EF0
IN 2011 NASSAU IN SUSSEX COUNTY AUGUST 27        EF1
THEN WE HAVE TO GO BACK TO SEPTEMBER 28 2004 AT THE WILMINGTON
AIRPORT (F2).

NO TORNADOES WERE DOCUMENTED IN DELAWARE BETWEEN 2005 AND 2010.

THE STRONGEST TORNADO REFERENCED IN THE STORM DATA BASE SINCE 1950
WAS AN F3 ON APRIL 28 1961

THE LAST TIME THERE WERE INJURIES IN DELAWARE DUE TO A TORNADO
OCCURRENCE WAS JULY 27 1994 WHEN 4 WERE INJURED IN FARMINGTON OF
KENT COUNTY.  THREE TORNADOES OCCURRED THAT DAY IN KENT COUNTY DELAWARE.

STORM PREDICTION CENTER STATISTICAL ANALYSIS FOR AREA COVERING
SOUTHEASTERN PENNSYLVANIA...SOUTHERN NEW JERSEY DELAWARE AND EASTERN
MARYLAND BETWEEN 2003 AND 2011 INDICATES TORNADO OCCURRENCE IS MOST
COMMON IN JULY WITH THE PREPONDERANCE OF EVENTS FROM MID AFTERNOON
INTO EARLY EVENING (3PM TO 8 PM EDT).

&&
.RIP CURRENTS...
AT THIS TIME WE ARE PROJECTING ONLY A LOW RISK FOR THE FORMATION
OF DANGEROUS RIP CURRENTS THIS MEMORIAL DAY WEEKEND. HOWEVER...THAT
DOESNT MEAN THAT RIP CURRENTS WONT OCCUR. THEY DO... BUT THEY TEND
TO BE LESS FREQUENT. CONDITIONS AT THIS TIME DO NOT FAVOR THE MORE
POWERFUL RIP CURRENTS THAT OCCUR WITH LARGER AND LONGER PERIOD
INCOMING SWELLS...MORE TYPICALLY FOUND DURING THE TROPICAL SUMMER.

STILL...SWIMMING AT UNGUARDED BEACHES AND ESPECIALLY NEAR PIERS
GROINS AND JETTIES WHERE RIP CURRENTS RECUR DAILY IS DANGEROUS.

IT WAS ONLY 2 YEARS AGO THAT 5 FATALITIES OCCURRED ALONG OUR NJ
SHORES IN MAY-JUNE.

ADDITIONALLY WATER TEMPERATURES ARE STILL A TOUCH ON THE COOL
SIDE AND WHILE CONSIDERED NEAR NORMAL FOR THIS TIME OF YEAR... THE
COLDER WATER MAY ACT TO INHIBIT COMFORTABLE SAFE SWIMMING.

AIR TEMPERATURES WILL WARM INTO THE 70S FOR A TIME ON MONDAY...THE
WARMEST DAY EXPECTED THIS 3 DAY WEEKEND.

BE CAREFUL AND SAFE ENJOYING THE WONDERFUL BEACH RESOURCES WE HAVE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...DRAG/KLINE  830
SHORT TERM...KLINE
LONG TERM...O'HARA
AVIATION...DRAG/KLINE/O'HARA 830
MARINE...DRAG/KLINE/O'HARA 830
CLIMATE...
Hazardous weather outlook, May 23, 2:25 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT FRI MAY 23 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ060-070-071-101>104-
241930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-
325 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-241930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
325 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012>015-PAZ054-055-061-062-105-106-241930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
LOWER BUCKS-
325 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. A FEW STORMS
COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 2:57 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT FRI MAY 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LARGE TREE DOWN IN YARD

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON

0428 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LIMBS DOWN PERRYS CORNER ROAD

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            MD 300. LIMBS AND POWER LINES DOWN.

0441 PM     TSTM WND DMG     TEMPLEVILLE             39.13N  75.77W
05/22/2014                   CAROLINE           MD   EMERGENCY MNGR

            LARGE LIMBS AND TREES DOWN

0449 PM     TORNADO          MARYDEL                 39.11N  75.74W
05/22/2014                   KENT               DE   NWS STORM SURVEY

            *** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
            MAX SPEED 105 MPH AT ITS STRONGEST POINT.

&&

EVENT NUMBER PHI1400241
EVENT NUMBER PHI1400242
EVENT NUMBER PHI1400243
EVENT NUMBER PHI1400244
EVENT NUMBER PHI1400245
EVENT NUMBER PHI1400246
EVENT NUMBER PHI1400247

STAFF
Local storm report, May 23, 2:58 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT FRI MAY 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             EXTON                   40.03N  75.63W
05/22/2014  M1.25 INCH       CHESTER            PA   TRAINED SPOTTER

0413 PM     HAIL             WEST CHESTER            39.96N  75.61W
05/22/2014  M1.50 INCH       CHESTER            PA   TRAINED SPOTTER

0420 PM     HAIL             2 SE EXTON              40.01N  75.60W
05/22/2014  M1.00 INCH       CHESTER            PA   TRAINED SPOTTER

            COVERING THE GROUND

0420 PM     HAIL             WYOMISSING              40.33N  75.95W
05/22/2014  E1.75 INCH       BERKS              PA   SOCIAL MEDIA

            HAIL BROKE WINDOWS AT THE BERKSHIRE MALL.

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LARGE TREE DOWN IN YARD

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON

0428 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LIMBS DOWN PERRYS CORNER ROAD

0430 PM     TSTM WND DMG     MILLINGTON              39.26N  75.84W
05/22/2014                   KENT               MD   SOCIAL MEDIA

            3 INCH DIAMTER BRANCHES DOWN AROUND TOWN.

0432 PM     HAIL             CLAYMONT                39.80N  75.46W
05/22/2014  M1.50 INCH       NEW CASTLE         DE   TRAINED SPOTTER

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            MD 300. LIMBS AND POWER LINES DOWN.

0435 PM     HAIL             TALLEYVILLE             39.81N  75.55W
05/22/2014  M1.00 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            AND STRONG WIND GUSTS. NO WIND DAMAGE.

0441 PM     FUNNEL CLOUD     HARTLY                  39.17N  75.71W
05/22/2014                   KENT               DE   EMERGENCY MNGR

0441 PM     TSTM WND DMG     TEMPLEVILLE             39.13N  75.77W
05/22/2014                   CAROLINE           MD   EMERGENCY MNGR

            LARGE LIMBS AND TREES DOWN

0445 PM     HAIL             3 SW SWEDESBORO         39.72N  75.35W
05/22/2014  M1.75 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

0448 PM     HAIL             UPPER CHICHESTER TWP    39.84N  75.44W
05/22/2014  M1.25 INCH       DELAWARE           PA   SOCIAL MEDIA

0449 PM     TORNADO          MARYDEL                 39.11N  75.74W
05/22/2014                   KENT               DE   NWS STORM SURVEY

            *** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
            MAX SPEED 105 MPH AT ITS STRONGEST POINT.

0450 PM     HAIL             MULLICA HILL            39.74N  75.22W
05/22/2014  M0.75 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

            ON ROAD

0454 PM     TSTM WND DMG     HAZLETTVILLE            39.12N  75.64W
05/22/2014                   KENT               DE   EMERGENCY MNGR

            NUMEROUS DOWNED POLES

0500 PM     HAIL             1 NW WOODSTOWN          39.66N  75.34W
05/22/2014  M1.00 INCH       SALEM              NJ   COCORAHS

0500 PM     TSTM WND DMG     CAMDEN                  39.11N  75.55W
05/22/2014                   KENT               DE   TRAINED SPOTTER

            MOBILE HOMES DAMAGED

0500 PM     HAIL             LIONVILLE               40.05N  75.66W
05/22/2014  M1.00 INCH       CHESTER            PA   SOCIAL MEDIA

0500 PM     TSTM WND DMG     MILLINGTON              39.26N  75.84W
05/22/2014                   KENT               MD   EMERGENCY MNGR

            WIRES DOWN AND TREE BRANCHES REPORTED DOWN AROUND
            MILLINGTON AREA

0502 PM     HAIL             EXTON                   40.03N  75.63W
05/22/2014  M0.75 INCH       CHESTER            PA   TRAINED SPOTTER

0505 PM     HAIL             WEST GOSHEN             39.97N  75.57W
05/22/2014  E1.50 INCH       CHESTER            PA   SOCIAL MEDIA

0510 PM     HAIL             PERRYVILLE              39.57N  76.07W
05/22/2014  M0.75 INCH       CECIL              MD   TRAINED SPOTTER

0510 PM     TSTM WND GST     TILGHMAN ISLAND         38.71N  76.34W
05/22/2014  M67 MPH          TALBOT             MD   MESONET

0510 PM     TSTM WND DMG     CHEYNEY                 39.93N  75.52W
05/22/2014                   DELAWARE           PA   SOCIAL MEDIA

            TREE DOWN.

0514 PM     HAIL             GLEN MILLS              39.92N  75.49W
05/22/2014  M1.50 INCH       DELAWARE           PA   TRAINED SPOTTER

0525 PM     HAIL             GARNET VALLEY           39.83N  75.45W
05/22/2014  M1.50 INCH       DELAWARE           PA   TRAINED SPOTTER

0526 PM     HAIL             WOODRUFF                39.47N  75.19W
05/22/2014  M1.75 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0530 PM     HAIL             GARNET VALLEY           39.84N  75.45W
05/22/2014  M0.75 INCH       DELAWARE           PA   TRAINED SPOTTER

0530 PM     HAIL             UPPER DEERFIELD TWP     39.48N  75.21W
05/22/2014  M1.50 INCH       CUMBERLAND         NJ   COCORAHS

0530 PM     HAIL             5 NE FAIRFIELD TWP      39.41N  75.22W
05/22/2014  M1.50 INCH       CUMBERLAND         NJ   COCORAHS

0533 PM     HAIL             ROSENHAYN               39.48N  75.14W
05/22/2014  E1.00 INCH       CUMBERLAND         NJ   SHIP

            HAIL COVERED THE ROADWAYS.

0540 PM     HAIL             1 SSW MIDDLETOWN        39.44N  75.72W
05/22/2014  M0.70 INCH       NEW CASTLE         DE   DEOS

0545 PM     TSTM WND DMG     GEORGETOWN              38.69N  75.39W
05/22/2014                   SUSSEX             DE   TRAINED SPOTTER

            TREES DOWN

0548 PM     HAIL             MILLVILLE               39.39N  75.05W
05/22/2014  E1.75 INCH       CUMBERLAND         NJ   SOCIAL MEDIA

            BROKEN WINDSHIELDS OF CARS.

0554 PM     HAIL             MILLVILLE               39.39N  75.05W
05/22/2014  M1.00 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0554 PM     TSTM WND GST     MILLVILLE AIRPORT       39.37N  75.07W
05/22/2014  M55 MPH          CUMBERLAND         NJ   ASOS

0944 PM     HAIL             BLAIRSTOWN              40.98N  74.96W
05/22/2014  M0.50 INCH       WARREN             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1400204 PHI1400207 PHI1400208 PHI1400225 PHI1400241
PHI1400242 PHI1400243 PHI1400240 PHI1400209 PHI1400244 PHI1400245
PHI1400210 PHI1400212 PHI1400246 PHI1400214 PHI1400226 PHI1400247
PHI1400211 PHI1400215 PHI1400227 PHI1400228 PHI1400229 PHI1400239
PHI1400213 PHI1400230 PHI1400221 PHI1400222 PHI1400231 PHI1400216
PHI1400232 PHI1400217 PHI1400218 PHI1400219 PHI1400233 PHI1400234
PHI1400235 PHI1400238 PHI1400236 PHI1400220 PHI1400223 PHI1400237

STAFF
Local storm report, May 23, 3:36 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT FRI MAY 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CHRISTMANS              40.97N  75.64W
05/22/2014  M1.00 INCH       CARBON             PA   TRAINED SPOTTER

0258 PM     HAIL             BELTZVILLE              40.84N  75.64W
05/22/2014  M0.75 INCH       CARBON             PA   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.50 INCH       BERKS              PA   COCORAHS

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.00 INCH       BERKS              PA   PUBLIC

0312 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.75 INCH       BERKS              PA   SOCIAL MEDIA

0314 PM     HAIL             EXETER TWP              40.31N  75.84W
05/22/2014  M1.00 INCH       BERKS              PA   TRAINED SPOTTER

0315 PM     HAIL             SAINT LAWRENCE          40.33N  75.86W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

0345 PM     HAIL             ALLENTOWN               40.59N  75.48W
05/22/2014  M1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

            AND WIND GUSTS EST. 50 MPH.

0345 PM     HAIL             HAMBURG                 40.56N  75.98W
05/22/2014  M0.88 INCH       BERKS              PA   TRAINED SPOTTER

            LASTED 10 MINS.

0345 PM     HAIL             ALLENTOWN               40.59N  75.48W
05/22/2014  E1.00 INCH       LEHIGH             PA   SOCIAL MEDIA

            AT U.S. ROUTE 222 AND SCHOENERSVILLE ROAD IN ALLENTOWN.

0349 PM     TSTM WND GST     ALLENTOWN AIRPORT       40.65N  75.44W
05/22/2014  M59 MPH          LEHIGH             PA   ASOS

0401 PM     HAIL             EXTON                   40.03N  75.63W
05/22/2014  M1.25 INCH       CHESTER            PA   TRAINED SPOTTER

0413 PM     HAIL             WEST CHESTER            39.96N  75.61W
05/22/2014  M1.50 INCH       CHESTER            PA   TRAINED SPOTTER

0420 PM     HAIL             2 SE EXTON              40.01N  75.60W
05/22/2014  M1.00 INCH       CHESTER            PA   TRAINED SPOTTER

            COVERING THE GROUND

0420 PM     HAIL             WYOMISSING              40.33N  75.95W
05/22/2014  E1.75 INCH       BERKS              PA   SOCIAL MEDIA

            HAIL BROKE WINDOWS AT THE BERKSHIRE MALL.

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LARGE TREE DOWN IN YARD

0428 PM     TSTM WND DMG     CRUMPTON                39.24N  75.92W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON

0428 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            LIMBS DOWN PERRYS CORNER ROAD

0430 PM     TSTM WND DMG     MILLINGTON              39.26N  75.84W
05/22/2014                   KENT               MD   SOCIAL MEDIA

            3 INCH DIAMTER BRANCHES DOWN AROUND TOWN.

0432 PM     HAIL             CLAYMONT                39.80N  75.46W
05/22/2014  M1.50 INCH       NEW CASTLE         DE   TRAINED SPOTTER

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.

0432 PM     TSTM WND DMG     SUDLERSVILLE            39.19N  75.86W
05/22/2014                   QUEEN ANNE'S       MD   EMERGENCY MNGR

            MD 300. LIMBS AND POWER LINES DOWN.

0435 PM     HAIL             TALLEYVILLE             39.81N  75.55W
05/22/2014  M1.00 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            AND STRONG WIND GUSTS. NO WIND DAMAGE.

0441 PM     FUNNEL CLOUD     HARTLY                  39.17N  75.71W
05/22/2014                   KENT               DE   EMERGENCY MNGR

0441 PM     TSTM WND DMG     TEMPLEVILLE             39.13N  75.77W
05/22/2014                   CAROLINE           MD   EMERGENCY MNGR

            LARGE LIMBS AND TREES DOWN

0445 PM     HAIL             3 SW SWEDESBORO         39.72N  75.35W
05/22/2014  M1.75 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

0448 PM     HAIL             UPPER CHICHESTER TWP    39.84N  75.44W
05/22/2014  M1.25 INCH       DELAWARE           PA   SOCIAL MEDIA

0449 PM     TORNADO          MARYDEL                 39.11N  75.74W
05/22/2014                   KENT               DE   NWS STORM SURVEY

            *** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
            MAX SPEED 105 MPH AT ITS STRONGEST POINT.

0450 PM     HAIL             MULLICA HILL            39.74N  75.22W
05/22/2014  M0.75 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

            ON ROAD

0454 PM     TSTM WND DMG     HAZLETTVILLE            39.12N  75.64W
05/22/2014                   KENT               DE   EMERGENCY MNGR

            NUMEROUS DOWNED POLES

0500 PM     HAIL             1 NW WOODSTOWN          39.66N  75.34W
05/22/2014  M1.00 INCH       SALEM              NJ   COCORAHS

0500 PM     TSTM WND DMG     CAMDEN                  39.11N  75.55W
05/22/2014                   KENT               DE   TRAINED SPOTTER

            MOBILE HOMES DAMAGED

0500 PM     HAIL             LIONVILLE               40.05N  75.66W
05/22/2014  M1.00 INCH       CHESTER            PA   SOCIAL MEDIA

0500 PM     TSTM WND DMG     MILLINGTON              39.26N  75.84W
05/22/2014                   KENT               MD   EMERGENCY MNGR

            WIRES DOWN AND TREE BRANCHES REPORTED DOWN AROUND
            MILLINGTON AREA

0502 PM     HAIL             EXTON                   40.03N  75.63W
05/22/2014  M0.75 INCH       CHESTER            PA   TRAINED SPOTTER

0505 PM     HAIL             WEST GOSHEN             39.97N  75.57W
05/22/2014  E1.50 INCH       CHESTER            PA   SOCIAL MEDIA

0510 PM     HAIL             PERRYVILLE              39.57N  76.07W
05/22/2014  M0.75 INCH       CECIL              MD   TRAINED SPOTTER

0510 PM     TSTM WND GST     TILGHMAN ISLAND         38.71N  76.34W
05/22/2014  M67 MPH          TALBOT             MD   MESONET

0510 PM     TSTM WND DMG     CHEYNEY                 39.93N  75.52W
05/22/2014                   DELAWARE           PA   SOCIAL MEDIA

            TREE DOWN.

0514 PM     HAIL             GLEN MILLS              39.92N  75.49W
05/22/2014  M1.50 INCH       DELAWARE           PA   TRAINED SPOTTER

0525 PM     HAIL             GARNET VALLEY           39.83N  75.45W
05/22/2014  M1.50 INCH       DELAWARE           PA   TRAINED SPOTTER

0526 PM     HAIL             WOODRUFF                39.47N  75.19W
05/22/2014  M1.75 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0530 PM     HAIL             GARNET VALLEY           39.84N  75.45W
05/22/2014  M0.75 INCH       DELAWARE           PA   TRAINED SPOTTER

0530 PM     HAIL             UPPER DEERFIELD TWP     39.48N  75.21W
05/22/2014  M1.50 INCH       CUMBERLAND         NJ   COCORAHS

0530 PM     HAIL             5 NE FAIRFIELD TWP      39.41N  75.22W
05/22/2014  M1.50 INCH       CUMBERLAND         NJ   COCORAHS

0533 PM     HAIL             ROSENHAYN               39.48N  75.14W
05/22/2014  E1.00 INCH       CUMBERLAND         NJ   SHIP

            HAIL COVERED THE ROADWAYS.

0540 PM     HAIL             1 SSW MIDDLETOWN        39.44N  75.72W
05/22/2014  M0.70 INCH       NEW CASTLE         DE   DEOS

0545 PM     TSTM WND DMG     GEORGETOWN              38.69N  75.39W
05/22/2014                   SUSSEX             DE   TRAINED SPOTTER

            TREES DOWN

0548 PM     HAIL             MILLVILLE               39.39N  75.05W
05/22/2014  E1.75 INCH       CUMBERLAND         NJ   SOCIAL MEDIA

            BROKEN WINDSHIELDS OF CARS.

0554 PM     HAIL             MILLVILLE               39.39N  75.05W
05/22/2014  M1.00 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0554 PM     TSTM WND GST     MILLVILLE AIRPORT       39.37N  75.07W
05/22/2014  M55 MPH          CUMBERLAND         NJ   ASOS

0944 PM     HAIL             BLAIRSTOWN              40.98N  74.96W
05/22/2014  M0.50 INCH       WARREN             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1400195 PHI1400196 PHI1400197 PHI1400203 PHI1400205
PHI1400200 PHI1400199 PHI1400198 PHI1400201 PHI1400206 PHI1400224
PHI1400202 PHI1400204 PHI1400207 PHI1400208 PHI1400225 PHI1400241
PHI1400242 PHI1400243 PHI1400240 PHI1400209 PHI1400244 PHI1400245
PHI1400210 PHI1400212 PHI1400246 PHI1400214 PHI1400226 PHI1400247
PHI1400211 PHI1400215 PHI1400227 PHI1400228 PHI1400229 PHI1400239
PHI1400213 PHI1400230 PHI1400221 PHI1400222 PHI1400231 PHI1400216
PHI1400232 PHI1400217 PHI1400218 PHI1400219 PHI1400233 PHI1400234
PHI1400235 PHI1400238 PHI1400236 PHI1400220 PHI1400223 PHI1400237

STAFF

The radar

The Philadelphia radar (KDIX), 39 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burlington

When
May 23, 7:30 PM EST
Where
Burlington County, 1.49 mi NNE of Springville
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.949, -74.866

A lightning strike and ensuing fire left several people displaced from their homes in a condominium complex on Friday night on Tarnbrook Drive in Mount Laurel Township. Eight units were declared uninhabitable after the blaze, which was controlled in less than an hour. Four nearby townships assisted in battling the blaze. Lightning struck the upper part of the building and started a roof fire. Other condominium units suffered fire, smoke and water damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513894.